Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Springfield, MO

May 11, 2016Barton County, Cedar County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 1:52 AM CDT for Barton County, Cedar County, Vernon County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 1:52 AM CDT (06:52 UTC)
Expired
May 11, 2016, 2:30 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barton County, MO, Cedar County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:55 AM CDTHAIL 1Liberal, MODELAYED REPORT. QUARTER SIZE HAIL PER SOCIAL MEDIA IN LIBERAL. TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KSGF 110652
SVRSGF
MOC011-039-217-110730-
/O.NEW.KSGF.SV.W.0054.160511T0652Z-160511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 230 AM CDT

* AT 151 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LIBERAL TO NEAR LAMAR...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE STATE PARK...             LAMAR...
  LIBERAL...                        SHELDON...
  MULBERRY...                       MINDENMINES...
  ARCADIA...                        BRONAUGH...
  LAMAR HEIGHTS...                  MOUNDVILLE...
  MILO...                           IRWIN...
  BURGESS...                        MILFORD...
  OSKALOOSA...                      IANTHA...
  VERDELLA...                       HANNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
      3745 9418 3748 9462
TIME...MOT...LOC 0651Z 253DEG 21KT 3761 9454 3749 9423 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
2 follow-up statements
948 
WWUS53 KSGF 110712
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT WED MAY 11 2016

MOC011-039-217-110730-
/O.CON.KSGF.SV.W.0054.000000T0000Z-160511T0730Z/
CEDAR MO-VERNON MO-BARTON MO-
212 AM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WEST CENTRAL CEDAR...SOUTHERN VERNON AND NORTHERN BARTON
COUNTIES...

AT 211 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LIBERAL TO 11 MILES EAST OF SHELDON...MOVING NORTHEAST
AT 15 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
PRAIRIE STATE PARK...             LAMAR...
LIBERAL...                        SHELDON...
MULBERRY...                       MINDENMINES...
ARCADIA...                        BRONAUGH...
LAMAR HEIGHTS...                  MOUNDVILLE...
MILO...                           IRWIN...
BURGESS...                        MILFORD...
OSKALOOSA...                      IANTHA...
VERDELLA...                       HANNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
      3751 9413 3748 9462
TIME...MOT...LOC 0711Z 213DEG 15KT 3756 9454 3760 9409 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL
311 
WWUS53 KSGF 110729
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT WED MAY 11 2016

MOC011-039-217-110738-
/O.EXP.KSGF.SV.W.0054.000000T0000Z-160511T0730Z/
CEDAR MO-VERNON MO-BARTON MO-
229 AM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CEDAR...SOUTHERN
VERNON AND NORTHERN BARTON COUNTIES WILL EXPIRE AT 230 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
      3751 9413 3748 9462
TIME...MOT...LOC 0726Z 253DEG 21KT 3756 9454 3760 9409 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:47 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 10, 11:47 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1147 PM CDT TUE MAY 10 2016

...Update to Aviation Discussion for 06Z TAFS...

.SYNOPSIS...
Issued at 235 PM CDT Tue May 10 2016

Sky has cleared out across the western CWA with a scattered
cumulus field in the eastern Ozarks. The clearing is due to
subsidence in the wake of the upper level system which exited to
the east of the area this morning. The tranquil conditions appear
to be short-lived however and the unsettled pattern and resultant
convective precipitation chances will be the main focus of the
forecast.

&&

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 235 PM CDT Tue May 10 2016

For tonight, will see low pressure strengthen over the central
Plains with a warm front starting to lift north into the forecast
area. Along with that, a 30-40 kt low level jet will be impinging
on the western CWA. Should see elevated overnight convection
develop and may see some fog developing over southern MO as the
higher dewpoints move in south of the warm front. Hail would be
the main strong to severe weather risk tonight with any storms.

Instability will increase on Wednesday with highs in the 80s and
dewpoints climbing into the mid to upper 60s. Should see afternoon
CAPES in the 3000-4000 j/kg range over parts of western MO and
southeast KS. 0-6 shear does not look overly impressive with the
best shear staying off to the west of our CWA, however we will
have a hail and wind risk during the afternoon and nighttime hours
due to the instability and more favorable theta-e differences,
especially over western CWA.

.LONG TERM...(Thursday through Tuesday)
Issued at 235 PM CDT Tue May 10 2016

A cold front and upper level shortwave will push through on
Thursday with remnant showers and thunderstorms moving through,
mainly during the morning hours. Clearing should take place from
west to east during the afternoon as high pressure builds into the
region.

Northwest flow aloft will bring another shortwave and surface
front through the area late Friday into Friday night with the next
chance at thunderstorms.

The flow will become more westerly over the weekend with
additional chances of showers and thunderstorms by Saturday night
into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue May 10 2016

For the KSGF, KJLN, and KBBG TAFS: Thunderstorms are beginning to
develop across far southeastern Kansas late this evening as a low
level jet starts to nose into the region. Scattered thunderstorms
are expected to continue to develop to the northeast across far
western Missouri overnight. Isolated thunderstorms will be
possible across the rest of the area but coverage will be very
limited and most locations will remain dry. Therefore, have
included a TEMPO group for thunderstorms in the KJLN TAFS early
in the TAF period as the site will be in the area of scattered
thunderstorms. With the limited coverage of storms else where
confidence was too low to include thunder at the KSGF and KBBG TAF
sites.

Low level moisture will advect north into the area overnight and
could result in patchy fog developing early Wednesday morning
across all the TAF sites.

Additional thunderstorms are then expected to develop and dive
south across the area late Wednesday afternoon into the evening
hours affecting the TAF sites. Winds will switch from the south
to the northwest behind the storms Wednesday evening.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, May 10, 11:27 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 PM CDT TUE MAY 10 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1127 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHEASTERN
  OKLAHOMA AND FAR SOUTHEASTERN KANSAS LATE THIS EVENING. THIS
  ACTIVITY WILL CONTINUE TO DEVELOP TO THE NORTHEAST WITH
  SCATTERED THUNDERSTORMS OCCURRING GENERALLY ALONG AND WEST OF
  AN ANDERSON TO OSCEOLA MISSOURI LINE OVERNIGHT. A FEW OF THE
  STRONGER STORMS WITH THIS ACTIVITY WILL BE CAPABLE OF HAIL OF
  PENNIES TO QUARTER SIZE.

  ELSE WHERE ACROSS THE REST OF THE OUTLOOK AREA...ISOLATED
  THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT BUT MOST LOCATIONS
  WILL REMAIN DRY.

  PATCHY FOG WITH VISIBILITIES OF A MILE OR LESS IS EXPECTED TO
  DEVELOP LATE TONIGHT MAINLY ACROSS SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY
  ON WEDNESDAY WITH THUNDERSTORM CHANCES THEN INCREASING
  WEDNESDAY EVENING AND OVERNIGHT AS A COLD FRONT MOVES
  SOUTHEAST THROUGH THE OUTLOOK AREA. THERE IS AN ELEVATED
  RISK FOR DAMAGING WIND GUSTS WITH THESE STORMS FROM
  WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. LARGE HAIL TO THE
  SIZE OF HALF DOLLARS WILL ALSO BE POSSIBLE FROM A FEW
  STORMS.

  ANY REMAINING THUNDERSTORMS SHOULD THEN END THURSDAY MORNING.
  ANOTHER FRONT WILL THEN BRING A CHANCE FOR THUNDERSTORMS
  FRIDAY NIGHT. MORE THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL
  BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 11, 1:42 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             5 SE LIBERAL            37.51N 94.46W
05/11/2016  E0.88 INCH       BARTON             MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL WHICH LASTED NEARLY TEN
            MINUTES.

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:16 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon44 min
May 11, 2:44 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon61 min
May 11, 3:38 AM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 11, 9:02 AM CDTRiver Flood WarningSGFVernon72 hr
May 11, 9:02 AM CDTRiver Flood WarningSGFCedar61 hr
May 11, 6:08 PM CDTSpecial Weather StatementSGFPhelps22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.